Question about Diabetestwo metformin tablets a day give me diarrohhea. is there a substitute medication ?
A common problem. Metformin causes gastrointestinal upset in about 1:10 patients, but it is such a good treatment for diabetes it is often worth persevering with it. The prescriber might want to try no metformin for a week or two, to see if the symptoms get better, it is important to establish cause and effect. If they do get better one would very often recommend retrying metformin but starting at a low dose, 1/2 a tablet a day (250mg - the pharmacy can provide pill cutters, the cut does not need to be perfect) for a week, gradually increasing, weekly, to your prescribed dose. One can go slower if the sugars will allow it. If the body really cannot tolerative metformin the prescriber might suggest slow release metformin. For every 10 people who cannot tolerate normal metformin, by and large only 1 will not tolerate slow release metformin.
Try not to forget that increasing exercise, losing weight and attending to ones diet might all reduce the need for metformin.
See all 2 questions about Diabetes
Other questions answered by Doctoralia's experts:
- What is the difference between diabetes types?
- I have chronic epididymitis what can i do to cure it?
- I was diagnosed with FB a year ago. It runs from the temporal bone to the maxilla. Since October 14 I have been prescribed Biophosponates which has helped with the pain but not the periodic swelling which appears to be anxiety related. I think it has moved into my sinus region, is this possible?
- My baby had a small rash on her face. It quickly spread, turned red and has blisters. Is this impetigo?
- Have had recurring cystitis each month for past 6 months. Each time treated with antibiotics what kind of treatment should i do?
- Hi, I've had epididymitis for almost six months now. I had a bad reaction to cipro, so didn't want to take that any more and Trimethoprim and Ofloxacin how now stopped working. The doctor referred me, but kept me on a low dose of Trimethoprim. Is waiting going to harm me or should I go privately?
- My daughter is 9 and from time to time has really painful sores on her labia. The pediatrician isn't really sure what it is and has prescibed fucidin cream which seems to do the trick. The sores start as blisters and then burst which is then really, painful. Could this be erythrasma?
- I have just been diagnosed with pernicious anaemia. I also have Addison's Disease, hypothyroid, vitiligo etc. My endocrinologist deals with everything. Are there any doctors who specialise in autoimmune diseases?
- How to control pompholyx? 7years son
- I am on Fucidin cream for Erythasma and my skin is now painful with a burning sensation. I also have diprobase which is meant to cool the skin but thats not working. Any help?
Do you have a question about Diabetes?
Our experts have answered 2 questions about Diabetes.
Ask thousands of Doctoralia experts anonymously and for free
- Your question will be published anonymously
- Make it one, clear, medical question
- Be brief
- This service doesn´t replace a consultation with a medical professional. If you have a problem or emergency, go to a doctor or an emergency room.
- Questions about a specific case or second opinion requests will not be allowed.
Legal Notice - doctoralia.co.uk - All contents published on Doctoralia are informative, and should never be considered a substitute for medical advice.